What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 5, 1:38 PM EST, 3 hours 18 minutes earlier.
Area forecast discussion, Aug 5, 1:38 PM EST, 3 hours 18 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
238 PM EDT Fri Aug 5 2022
.SYNOPSIS...
Unsettled, very warm summer weather pattern will persist
across the region through the weekend and early next week. There
will be chances for showers and thunderstorms each day, especially
in the afternoon and evening hours. Some storms may produce locally
heavy rainfall. Temperatures will be well above average over the
weekend and on Monday along with high humidity.
&&
.NEAR TERM /THROUGH SATURDAY/...
Thunderstorms have started to fire across the western Finger
Lakes and Lackawanna county in NEPA, where clear skies have
been present for the past few hours. Storms are expected to
continue to fire across CNY as clouds dissipate and surface
temperatures rise. These are slow moving, pulse type storms
that are small but numerous cells are developing. The lack of a
steering flow is causing a lot of back building and divergent
motions as these storms reach full strength and dissipate. Flash
Flooding will be possible across areas that receive heavy rain,
backbuilding storms, and were impacted by heavy rains from
yesterdays storms. Antecedent conditions have been dry across
the region so the soils and rivers can handle heavy downpours.
Widespread flash flooding is not expected, but localized
flooding across areas that are prone to flooding or have
backbuilding storms will be possible.
Storm development is expected to be diurnal and dissipate by
the evening. Overnight, light winds, moist soils and high
pressure over the area will allow for valley fog to form. SW
flow aloft continues through the overnight hours, keeping
conditions warm and humid. Muggy lows in the mid to upper 60s
are expected.
Saturday will be hot as SW flow and high pressure overhead bring
temperatures into the mid 80s to low 90s. With afternoon
dewpoints in the upper 60s to low 70s, heat index values will
approach 95, especially in the valleys. Another round of
scattered afternoon thunderstorms is expected. Steering flow
will again be light so storms will be slow moving with the
chance to produce heavy downpours.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
140 PM Update...
Minimal changes made to the Sunday Forecast. Heat, humidity and
afternoon thunderstorms still expected. Ingredients for heavy
rainfall rates will continue with PWATs staying above near or
above 1.75", short Corfidi Vectors and overall weak flow that
will be parallel to stationary front draped over the region. All
these ingredients bring potential for localized flash flooding,
especially in flashy/poor drainage areas.
330 AM Update...
High pressure remains in control Saturday night and Sunday with
weak warm air advection providing the forcing for scattered
showers and thunderstorms. I dont anticipate a washout but we
have a medium chance (40%) of afternoon thunderstorms on Sunday.
With the warm air advection in place and little in the way of
regime change anticipate temperatures to be on the warmer side.
Ensemble guidance is tightly packed in the low to mid 90s for
ELM/BGM/AVP. There about a 10% chance of temps reaching the
upper 90s Sunday, however I think as soon as temps get into the
upper 80s to low 90s we'll see convection quickly developing and
rain showers will minimize how hot the region could actually
warm to. Notably the EC EFI is keying on abnormally warm
temperatures both day and night through the weekend and into
Monday which adds confidence in the forecast of temperatures
well above our climo normals of the low 80s for early August.
The combination of those high temperatures and a moist airmass
leads to a forecast of heat index values in the range of the mid
to upper 90s.
Given the lack of upper level forcing, shear will remain weak
throughout the period. This will allow for the showers that develop
to be slow moving with a chance for back building. Current PWATs
look marginal and are between 1.5 to 1.75 standardized anomalies
above normal based on the NAEFS, lending to periods of heavy
rainfall.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
140 PM Update...
Potential for heat/humidity and thunderstorms will continue
through the first half of the work week. Made very little
changes to the overall forecast. Models are advertising a
pattern change by the middle to end of next week, as a cold
front pushes through and dry/cool Canadian High Pressure
replaces the tropical-like airmass in-place.
330 AM Update...
A cold front associated with an upper level trough looks to
eventually finally swing through the region early in the work
week. High pressure will generally start to retreat and the
front will pass through leading to more organized convective
activity. The question will be how soon does it make it into the
region. Warm air advection will be pumping into the region with
high temps running into the low to mid 90s again Monday.
Ensemble spread is higher on Monday however the means are still
right in the same range as Sunday. At this point we've continued
the upward trend in forecast temps and this will once again
push the region into heat advisory criteria with much of the
valleys seeing heat index values in the upper 90s. Folks who are
sensitive to heat should be making plans for this weekend to
seek relief from the heat and staying hydrated.
In addition to the heat, flash flooding may possible for this event,
given the elevated PWATs ahead of the front and rain that is
expected to fall this weekend, priming the soil for a better chance
of flooding if heavy rains occur.
Ensemble guidance is showing the various potential speeds of the
frontal system with a large amount of spread in temperature
guidance. The spread between the coldest member and warmest member
is on the order of 20 degrees for max temps on Tuesday. So I've
opted to stick with the mean of upper 70s to low 80s until the
timing of the front moves into better agreement.
Behind the front, high pressure will build into the area, bringing
NW flow and cool, dry Canadian air to the region through the end of
the week. Highs Wednesday and Thursday will be in the mid 70s to low
80s with lows getting into the 50s.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Thunderstorms have started to fire across the area. ELM and AVP
are the closest terminals to the areas with the best chance for
storms this afternoon. Because of the slow, heavy rain nature of
these storms, tempo IFR visibility was brought into the TAFs for
these terminals as storms currently near these sites have
produced IFR conditions. BGM and ITH should start to see storms
move into the area over the next couple hours, but because these
are random, pulse type storms, confidence was not high enough to
drop conditions here to IFR. MVFR ceilings and visibility were
introduced into the TAFs for this afternoon, but IFR conditions
could occur if a storm develops over the terminal. SYR and RME
should also see storms this afternoon, but confidence is low on
timing of these storms. The greater development is south of the
Mohawk Valley, but isolated storms could roll through early this
afternoon or develop later this afternoon along outflow
boundaries from other storms. Because current ceilings have
been near MVFR early this afternoon, I was confident enough to
include MVFR conditions in the TAFs if storms form.
Overnight, fog is expected to form again in the valleys as high
pressure is overhead, winds will be light and the ground very
wet from the last 2 days of rain. Highest confidence for for is
at ELM, with LIFR visibilities expected again overnight.
Guidance is showing hints of fog and restrictions reaching
BGM/ITH/RME but confidence is too low to include it in this TAF
set.
Outlook...
Saturday afternoon through Monday Morning...VFR much of the
time yet with isolated to scattered showers and thunderstorms,
and associated brief restrictions, especially afternoons.
Restrictive valley fog also possible early each morning at KELM.
Monday afternoon through Tuesday...Passing frontal system may
bring a more organized likelihood of showers and thunderstorms
with restrictions, eventually involving most or all terminals.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.
&&
SYNOPSIS...MJM
NEAR TERM...JTC
SHORT TERM...RLD
LONG TERM...MPK/RLD
AVIATION...JTC
Hazardous weather outlook, Aug 5, 9:27 AM EST, 7 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
1027 AM EDT Fri Aug 5 2022
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
061430-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-
1027 AM EDT Fri Aug 5 2022
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...Today and tonight.
Scattered slow moving thunderstorms this afternoon and evening may
produce torrential downpours. There is a marginal risk for excessive
rainfall and isolated flash-flooding.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hot and humid conditions expected Saturday, Sunday and Monday. Heat
index values are expected to approach 95 degrees on Saturday, with
Sunday and Monday seeing heat indices between 95-100 degrees for
much of the area. Take caution if planning on being outdoors this
weekend or early next week.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.
PAZ044-047-048-072-061430-
Lackawanna-Luzerne-Pike-Southern Wayne-
1027 AM EDT Fri Aug 5 2022
This Hazardous Weather Outlook is for northeast Pennsylvania.
.DAY ONE...Today and tonight.
Scattered slow moving thunderstorms this afternoon and evening may
produce torrential downpours. There is a slight risk for excessive
rainfall and isolated flash-flooding.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hot and humid conditions expected Saturday, Sunday and Monday. Heat
index values are expected to approach 95-100 degrees on Saturday,
with Sunday and Monday seeing heat indices between 95-103 degrees
for much of the area. Take caution if planning on being outdoors
this weekend or early next week.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.
In the hours before
Special weather statement, Aug 5, 12:47 PM EST, 4 hours 9 minutes before
Special Weather Statement
National Weather Service Binghamton NY
147 PM EDT Fri Aug 5 2022
NYZ022-051815-
Steuben NY-
147 PM EDT Fri Aug 5 2022
...A strong thunderstorm will impact portions of northwestern Steuben
County through 215 PM EDT...
At 147 PM EDT, Doppler radar was tracking a strong thunderstorm over
Haskinville, or 9 miles northeast of Hornell, moving northeast at 15
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Howard, Wheeler, Avoca, Cohocton, Haskinville and Kanona.
This includes the following highway exits...
Interstate 86/Route 17 between 35 and 37.
Interstate 390 between 1 and 2.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4233 7756 4245 7762 4257 7740 4237 7728
TIME...MOT...LOC 1747Z 243DEG 11KT 4242 7752
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
KistnerSpecial weather statement, Aug 5, 1:19 PM EST, 3 hours 37 minutes before
Special Weather Statement
National Weather Service Binghamton NY
219 PM EDT Fri Aug 5 2022
NYZ022-051900-
Steuben NY-
219 PM EDT Fri Aug 5 2022
...A strong thunderstorm will impact portions of southern Steuben
County through 300 PM EDT...
At 219 PM EDT, Doppler radar was tracking a strong thunderstorm over
Troupsburg, or 20 miles southeast of Hornell, moving northeast at 15
mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Corning, Bath, Campbell, Painted Post, Addison, Woodhull, Jasper,
Thurston, Troupsburg and South Corning.
This includes the following highway exits...
Interstate 86/Route 17 between 38 and 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4238 7732 4214 7696 4213 7696 4212 7697
4200 7731 4200 7756 4208 7764
TIME...MOT...LOC 1819Z 234DEG 12KT 4205 7749
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
AJGSpecial weather statement, Aug 5, 1:28 PM EST, 3 hours 28 minutes before
Special Weather Statement
National Weather Service Binghamton NY
228 PM EDT Fri Aug 5 2022
PAZ044-047-051915-
Luzerne PA-Lackawanna PA-
228 PM EDT Fri Aug 5 2022
...A strong thunderstorm will impact portions of south central
Lackawanna and east central Luzerne Counties through 315 PM EDT...
At 228 PM EDT, Doppler radar was tracking a strong thunderstorm over
Stoddartsville, or 13 miles southeast of Wilkes-Barre, moving
northwest at 10 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bear Creek, Penn Lake Park, Bear Creek Village, Stoddartsville,
Mountain Top, Tunnel, Forest Park and Glen Summit.
This includes the following highway exits...
Interstate 476 near 105.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4114 7590 4131 7573 4122 7554 4112 7563
4112 7565 4113 7567 4113 7570 4110 7574
4109 7577 4108 7577
TIME...MOT...LOC 1828Z 129DEG 10KT 4115 7566
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
AJGSpecial weather statement, Aug 5, 2:07 PM EST, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Binghamton NY
307 PM EDT Fri Aug 5 2022
PAZ044-072-051945-
Southern Wayne PA-Lackawanna PA-
307 PM EDT Fri Aug 5 2022
...A strong thunderstorm will impact portions of east central
Lackawanna and southwestern Wayne Counties through 345 PM EDT...
At 307 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mount Cobb, or 11 miles east of Scranton, moving northwest at 10 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Scranton, Dunmore, Archbald, Blakely, Dickson City, Olyphant, Jessup,
Throop, Jermyn and Moscow.
This includes the following highway exits...
Pennsylvania Interstate 81 between 186 and 191A and B.
Interstate 84 between 1 and 8, and near 17.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4144 7570 4156 7548 4137 7531 4136 7532
4138 7534 4137 7535 4135 7535 4131 7544
TIME...MOT...LOC 1907Z 139DEG 10KT 4140 7545
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
AJGSpecial weather statement, Aug 5, 2:28 PM EST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Binghamton NY
328 PM EDT Fri Aug 5 2022
PAZ038-052000-
Bradford PA-
328 PM EDT Fri Aug 5 2022
...A strong thunderstorm will impact portions of southeastern
Bradford County through 400 PM EDT...
At 328 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wyalusing, moving northeast at 10 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wilmot, Hollenback, Wyalusing, Sugar Run, Camptown, Cherrytown,
Terrytown, Browntown and Durell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4160 7641 4178 7635 4170 7615 4155 7627
TIME...MOT...LOC 1928Z 208DEG 10KT 4164 7631
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
AJG